Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Hair loss

09/07/2006

Question:

My 81-year old mother has been taking prednisone, imuran and mestinon for about a year and a half now. She is almost completely weaned from the prednisone (she started out at 100mg every other day and is now taking 7 1/2mg every other day); things are moving ahead very well and, once completely off the prednisone, my mother will continue on with just the imuran and a little bit of mestinon.

My mom has experienced quite a bit of hair loss since she started taking these drugs, and although she is by no means bald, her hair continues to fall out every day.

Based on your experience with--and knowledge of--these drugs, do you think the hair loss is being caused by the prednisone, by the imuran--or by both--and what, if anything, can be done to STOP it? I should mention that the hair loss has not improved even though the prednisone dosage has been lowered significantly.

Thank you for your help.

Answer:

I suspect that the hair loss is due to the Imuran. It is also worthwhile to consider other causes (e.g. thyroid disease) which can be seen more commonly in patients with MG.

I do not have a specific treatment to recommend that would counteract the hair loss.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

John G Quinlan, MD John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati